Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Wichita, KS

October 3, 2023Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2023, 6:09 PM CDT for Barton County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2023, 6:09 PM CDT (23:09 UTC)
Expired
Oct 3, 2023, 6:47 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 6:24 PM CDTHAIL 3Pawnee Rock, KS2.5-3 inch hail caused extensive damage to vehicles and pontoon boat.
Oct 3, 6:30 PM CDTHAIL 1.753 Wnw Great Bend Airpor, KS1.5 to 1.75 hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS53 KICT 032309
SVRICT
KSC009-040000-
/O.NEW.KICT.SV.W.0252.231003T2309Z-231004T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
609 PM CDT Tue Oct 3 2023

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Barton County in central Kansas...

* Until 700 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located over Zook, moving
  northeast at 60 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9903 3844 9863 3826 9878 3826 9903
TIME...MOT...LOC 2309Z 208DEG 54KT 3807 9909 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
6 follow-up statements
433 
WWUS53 KICT 032314
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
614 PM CDT Tue Oct 3 2023

KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
614 PM CDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 613 PM CDT, a severe thunderstorm was located near Larned, moving
northeast at 60 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9903 3844 9863 3826 9878 3826 9903
TIME...MOT...LOC 2313Z 207DEG 54KT 3813 9905 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
142 
WWUS53 KICT 032320
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
620 PM CDT Tue Oct 3 2023

KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
620 PM CDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 618 PM CDT, a severe thunderstorm was located near Larned, moving
northeast at 60 mph.

THIS IS A DESTRUCTIVE STORM FOR PORTIONS OF SOUTHWEST BARTON COUNTY.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Trained Spotters reported baseball size hail in Larned 
         at 617 PM.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9868 3826 9881 3826 9903 3854 9903
TIME...MOT...LOC 2318Z 206DEG 53KT 3819 9904 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
360 
WWUS53 KICT 032326
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
626 PM CDT Tue Oct 3 2023

KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
626 PM CDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 625 PM CDT, a severe thunderstorm was located over Pawnee Rock, or
9 miles northwest of Radium, moving northeast at 65 mph.

THIS IS A DESTRUCTIVE STORM FOR SOUTHWEST BARTON COUNTY.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9868 3826 9881 3826 9903 3854 9903
TIME...MOT...LOC 2325Z 205DEG 56KT 3829 9897 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
944 
WWUS53 KICT 032335
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
635 PM CDT Tue Oct 3 2023

KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
635 PM CDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 634 PM CDT, a severe thunderstorm was located near Great Bend,
moving northeast at 60 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported golf ball size hail 4 
         miles west of Great Bend at 630 PM. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Great Bend, Pawnee Rock, Albert, Olmitz, and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9868 3826 9881 3826 9903 3854 9903
TIME...MOT...LOC 2334Z 208DEG 53KT 3840 9888 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
558 
WWUS53 KICT 032338
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
638 PM CDT Tue Oct 3 2023

KSC009-040000-
/O.CON.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
638 PM CDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BARTON COUNTY...

At 638 PM CDT, a severe thunderstorm was located near Hoisington,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Great Bend, Albert, and Olmitz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9868 3834 9876 3838 9903 3854 9903
TIME...MOT...LOC 2338Z 208DEG 54KT 3846 9884 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
353 
WWUS53 KICT 032347
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT Tue Oct 3 2023

KSC009-032356-
/O.CAN.KICT.SV.W.0252.000000T0000Z-231004T0000Z/
Barton KS-
647 PM CDT Tue Oct 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Barton County until 715 PM.

LAT...LON 3845 9868 3834 9876 3838 9903 3854 9903
TIME...MOT...LOC 2344Z 208DEG 54KT 3857 9877 

$$

BAERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:31 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 3, 3:31 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
331 PM CDT Tue Oct 3 2023

.SHORT TERM...(This evening through Friday night)
Issued at 140 PM CDT Tue Oct 3 2023

A mid/upper trough over the Rockies today is progged to translate
eastward over the Northern and Central Plains through tomorrow
night. NAEFS height standardized anomalies are running around -1
standard deviations but this mid/upper trough is progged to become
less vigorous as we move through the short term periods. At the sfc,
a PAC front will become the focus for showers and storms as we move
into the evening hours. Ahead of this front, we may see some
elevated showers as we remain within a mid-lvl waa regime as a
potent pv anomaly rotates into the Northern Plains but the main show
is expected to develop along the advancing PAC front arriving late
across our forecast area. We expect a broad zone of low level
moisture pooling within an area of weak low-level mass convergence
in the vicinity of the frontal boundary. The most vigorous storms
are expected to impact central KS mainly west of I-135 where the
best low-level buoyancy is progged after 01-02Z. Elevated storms
will become more likely as we move into the evening hours. Training
of storms along the slow moving boundary may produce some pockets of
heavy rain and ponding or water and/or localized flooding with PWATs
running around 1.4 inches or around the 90th percentile for early
Oct. The most vigorous activity is expected to wane towards midnight
or shortly thereafter although some elevated showers may linger,
especially across southeast KS.

A stable post-frontal regime will begin to build into central KS or
for areas mainly west of the Kansas Turnpike on Wed while some post-
frontal showers and storms may linger across southern and southeast
KS where some subtle large-scale forcing for ascent/mid-level warm
air advection lingers into the day. Drier and more seasonable air
will continue to gradually filter into the region late Wednesday
into early Thursday bringing an end to rain chances across the
region. More Fall-like conditions are expected to arrive late on
Thursday as a trailing cold front ushers in much cooler air across
the area.

Fri...Below normal temperatures will prevail in the wake of the cold
front with highs expected to top out in the low to mid 60s for most
areas on Fri. Sfc high pressure will settle across the area late Fri
night allowing strong radiational cooling across much of the area.
Some areas across our central KS counties may fall into the lower
30s with the threat for frost/freeze increasing.

.LONG TERM...(Saturday through Tuesday)
Issued at 140 PM CDT Tue Oct 3 2023

Northwest mid/upper flow is progged to prevail through the period
which typically results in dry weather this time of year.
Temperatures will moderate through the period with mild values
anticipated as we move into early next week. Above normal
temperatures are anticipated with highs climbing into the 80s by
Mon-Tue for much of the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1232 PM CDT Tue Oct 3 2023

IFR conditions will be possible due to thunderstorms between 21z and
09z. MVFR conditions will be possible after 12z for sites KICT and
KHUT.

Thunderstorms will be possible area wide this afternoon into
tonight. The best chances for storms will be at sites KRSL, KGBD,
KSLN, and KHUT where IFR visibilities were forecasted. MVFR
conditions will also be possible at sites KHUT and KICT after 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  77  56  79 /  70  20  30  10
Hutchinson      60  75  52  78 /  70  10  20  10
Newton          62  77  54  78 /  70  20  20  10
ElDorado        63  79  56  78 /  70  30  40  10
Winfield-KWLD   65  81  58  81 /  70  40  50  10
Russell         53  75  49  76 /  60   0   0   0
Great Bend      55  73  49  75 /  70  10   0   0
Salina          60  77  52  78 /  70  10  10   0
McPherson       59  75  51  76 /  70  10  10   0
Coffeyville     65  80  62  79 /  70  60  70  20
Chanute         66  79  60  78 /  70  50  60  20
Iola            65  79  59  78 /  70  50  50  20
Parsons-KPPF    65  80  62  80 /  70  60  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CRW
Hazardous weather outlook, Oct 3, 5:24 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
524 PM CDT Tue Oct 3 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
524 PM CDT Tue Oct 3 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible along and west of Interstate
135 this evening. Quarter sized hail and 60-70 mph winds are the
main concerns although discrete thunderstorm early this evening may
be capable of producing hail up to the size of golf balls. Ponding
of water and localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will linger Wednesday into early Thursday
morning mainly areas along and southeast of the Kansas Turnpike.
These storms are not expected to be strong or severe. Minor
localized flooding may be possible.

Frost is possible across central and portions of south central
Kansas on Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm for areas west of
Interstate 135.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 3, 4:58 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Tue Oct 3 2023

KSZ032-047-032245-
Russell KS-Barton KS-
458 PM CDT Tue Oct 3 2023

...A strong thunderstorm will impact portions of southwestern Russell
County through 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Gorham, Milberger, and Russell Airport.

This includes Interstate 70 between Mile Markers 175 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 9904 3885 9876 3860 9903 3870 9903
      3870 9904
TIME...MOT...LOC 2158Z 217DEG 44KT 3860 9923

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BAERG
Special weather statement, Oct 3, 5:20 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
520 PM CDT Tue Oct 3 2023

KSZ032-032300-
Russell KS-
520 PM CDT Tue Oct 3 2023

...A strong thunderstorm will impact portions of northwestern Russell
County through 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Victoria, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9904 3913 9874 3893 9898 3896 9904
TIME...MOT...LOC 2220Z 217DEG 44KT 3889 9916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BAERG
Special weather statement, Oct 3, 5:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
554 PM CDT Tue Oct 3 2023

KSZ032-032330-
Russell KS-
554 PM CDT Tue Oct 3 2023

...A strong thunderstorm will impact portions of northwestern Russell
County through 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Catherine, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3913 9904 3913 9879 3896 9904
TIME...MOT...LOC 2254Z 223DEG 44KT 3896 9924

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BAERG

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:58 PM CDTSpecial Weather StatementICTRussell47 min
Oct 3, 5:20 PM CDTSpecial Weather StatementICTRussell40 min
Oct 3, 5:54 PM CDTSpecial Weather StatementICTRussell36 min
Oct 3, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton38 min
Oct 3, 6:33 PM CDTSpecial Weather StatementICTRussell57 min
Oct 3, 6:50 PM CDTSpecial Weather StatementICTRussell25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.